Abstract Ref Number = APCP1237
VARIATION IN FORMULATION STRENGTHS OF ORAL LIQUID PARACETAMOL POTENTIAL FOR DOSING ERRORS IN PEDIATRIC PATIENTS
Kamran Siddiqui,Preeti Kachroo Bhagat,Oscar Della Pasqua
GlaxoSmithKline Consumer Healthcare Consumer Healthcare R D, GlaxoSmithKline Consumer Healthcare, Singapore Clinical Pharmacology Modelling Simulation, GlaxoSmithKline, Uxbridge, UK
Background : Paracetamol (acetaminophen) is used for analgesia and fever reduction. Depending on region, oral liquid paracetamol formulations may be available in variable dosage strengths, with up to 9 concentrations available in India. This review was conducted to assess whether failure to notice differences in strength of liquid paracetamol formulations contributes to parent/caregiver dosing errors.
Material : This is a narrative review of clinical trials, systematic reviews, meta-analyses, surveys, and guidelines identified via PubMed search (through 11/29/2017).
Results : Parents/caregivers may lack awareness of differences in posology between paracetamol liquid formulations. Of 138 surveyed parents from Tennessee, USA with children aged ?7 years, 27% were unaware of the strength difference between infant drops and children’s liquid, and 65% erroneously believed the latter was more concentrated. In a separate survey, none of 98 Sri Lankan parents knew that infant drops had a different concentration than children’s paracetamol syrup. A systematic review of paracetamol adverse event reports in US children aged <6 years found that administration of a concentrated infant product using the dose/schedule for a less concentrated product contributed to 21/102 inadvertent overdoses. In 2011, the US Consumer Healthcare Products Association recommended a single-strength formulation (160 mg/5 mL) and elimination of concentrated infant drops (80 mg/mL). However, this voluntary guidance resulted in availability of 3 different infant formulations: 80 mg/0.8 mL, 80 mg/mL, and 160 mg/5 mL. In 2015, the US Food and Drug Administration issued nonbinding guidance to industry recommending all single-ingredient paracetamol oral liquids be 160 mg/5 mL.
Conclusions : Concentration, dosage, dosing frequency, and maximum daily dose appear in the label, but such critical details are sometimes overlooked by parents/caregivers, which can lead to paracetamol under- or overdose in children. Availability of 1 concentration per country may reduce dosing errors in the pediatric population, but follow-up studies are needed for confirmation.
Keywords: acetaminophen pediatric misdosing paracetamol